Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 23, NWS Memphis, TN

March 28, 2020Hardeman County, Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 8:48 PM CDT for Hardeman County, Haywood County, Madison County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 8:48 PM CDT (01:48 UTC)
Expired
Mar 28, 2020, 9:15 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hardeman County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WFUS54 KMEG 290148
TORMEG
TNC069-075-113-290215-
/O.NEW.KMEG.TO.W.0023.200329T0148Z-200329T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
848 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Hardeman County in western Tennessee...
  Southeastern Haywood County in western Tennessee...
  Southwestern Madison County in western Tennessee...

* Until 915 PM CDT.

* At 848 PM CDT, doppler radar indicated severe thunderstorms
  producing both tornadoes and extensive straight line wind damage
  were located over Hillville, or 13 miles south of Brownsville,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jackson, Bemis, Hillville, Cloverport, Mercer, Medon, Neely,
  Pinson, Malesus, Parkburg, Huntersville, Cedar Chapel, Vildo,
  Hatchie, Westover, Madison Hall, Uptonville, Denmark and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3535 8918 3547 8920 3571 8894 3548 8869
TIME...MOT...LOC 0148Z 238DEG 49KT 3541 8917 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ
1 follow-up statement
339 
WWUS54 KMEG 290201
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
901 PM CDT Sat Mar 28 2020

TNC069-075-290211-
/O.CAN.KMEG.TO.W.0023.000000T0000Z-200329T0215Z/
Hardeman TN-Haywood TN-
901 PM CDT Sat Mar 28 2020

...THE TORNADO WARNING FOR NORTHWESTERN HARDEMAN AND SOUTHEASTERN
HAYWOOD COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

LAT...LON 3544 8903 3553 8907 3569 8892 3551 8872
TIME...MOT...LOC 0201Z 238DEG 49KT 3550 8898 

$$

TNC113-290215-
/O.CON.KMEG.TO.W.0023.000000T0000Z-200329T0215Z/
Madison TN-
901 PM CDT Sat Mar 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN MADISON COUNTY...

At 901 PM CDT, doppler radar indicated a severe squall line producing
both tornadoes and extensive straight line wind damage was located
near Mercer, or 11 miles northwest of Chickasaw State Forest, moving
northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jackson, Bemis, Mercer, Neely, Malesus, Huntersville, Denmark,
Westover, Madison Hall and Uptonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3544 8903 3553 8907 3569 8892 3551 8872
TIME...MOT...LOC 0201Z 238DEG 49KT 3550 8898 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 6:52 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 6:43 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
            MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
            CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 7:02 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FUNNEL CLOUD     EARLE                   35.27N  90.47W
03/28/2020                   CRITTENDEN         AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR EARLE MOVING NORTHEAST.

&&
Local storm report, Mar 28, 7:15 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N  90.32W
03/28/2020                   TUNICA             MS   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED OVER TUNICA RIVERPARK
            ROBINSONVILLE MS.

&&
Local storm report, Mar 28, 8:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     SW BYHALIA              34.86N  89.69W
03/28/2020  E60 MPH          MARSHALL           MS   TRAINED SPOTTER

            60 MPH WINDS ESTIMATED JUST SOUTHWEST OF BYHALIA.

&&
Special weather statement, Mar 28, 8:35 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Mar 28 2020

TNZ020-049>052-290215-
Tipton TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
835 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

East central Tipton County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 835 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Bradford to Bells to
near Dancyville. Movement was northeast at 60 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Tipton...northwestern Madison...Crockett...
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3620 8900 3619 8892 3612 8884 3611 8876
      3609 8875 3608 8872 3607 8871 3543 8908
      3543 8918 3541 8919 3541 8954 3567 8940
      3601 8916 3620 8912
TIME...MOT...LOC 0135Z 240DEG 51KT 3607 8889 3571 8911 3545 8934
Local storm report, Mar 28, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER LINES DOWN IN OAKLAND.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGShelby43 min
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Mar 28, 7:21 PM CDTTornado WarningMEGDyer, Lake, Obion24 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more35 min
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton24 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby49 min
Mar 28, 8:35 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood40 min
Mar 28, 8:51 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison39 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 28, 8:57 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison38 min
Mar 28, 9:28 PM CDTSpecial Weather StatementMEGChester, McNairy32 min
Mar 28, 9:36 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 28, 9:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry53 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGDecatur, Hardin45 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.